Alert archive / Indiana / Flash Flood Warnings in 2008
Flash Flood Warning 10, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 8, 2008, 6:35 PM EDT for Sullivan County, Indiana. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 6:35 PM EDT (22:35 UTC)
- Expired
- May 8, 2008, 8:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:19 PM EDT | HEAVY RAIN 2.1 | Sullivan, IN | 2.10 INCHES OF RAIN AT SULLIVAN WEATHER BUG SITE...LAW ENFORCEMENT ALSO CONTINUED TO REPORT NUMEROUS COUNTY ROADS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 082237
FFWIND
INC153-090030-
/O.NEW.KIND.FF.W.0010.080508T2235Z-080509T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 PM EDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SULLIVAN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 830 PM EDT/730 PM CDT/
* AT 631 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
COUNTY ROADS FLOODED AND STREETS FLOODED IN SULLIVAN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHELBURN...
HYMERA AND FARMERSBURG.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3916 8766 3921 8759 3925 8758 3926 8761
3926 8726 3890 8725 3891 8754 3896 8753
3899 8759 3900 8758 3906 8759 3911 8766
3914 8767
TIME...MOT...LOC 2235Z 180DEG 0KT 3908 8743
$$
HAINES2 follow-up statements
000
WGUS73 KIND 082328
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EDT THU MAY 8 2008
INC153-090030-
/O.CON.KIND.FF.W.0010.000000T0000Z-080509T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN-
724 PM EDT THU MAY 8 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT/730 PM
CDT/ FOR SULLIVAN COUNTY...
AT 719 PM EDT...THE SULLIVAN COUNTY SHERIFF REPORTED THAT NUMEROUS
ROADS CONTINUED TO BE FLOODED. A WEATHER BUG NETWORK RAINGAGE IN THE
CITY OF SULLIVAN MEASURED 2.11 INCHES OF RAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHELBURN...
HYMERA AND FARMERSBURG.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3916 8766 3921 8759 3925 8758 3926 8761
3926 8726 3890 8725 3891 8754 3896 8753
3899 8759 3900 8758 3906 8759 3911 8766
3914 8767
TIME...MOT...LOC 2324Z 180DEG 0KT 3908 8743
$$
HAINES000
WGUS73 KIND 090027
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
823 PM EDT THU MAY 8 2008
INC153-090033-
/O.EXP.KIND.FF.W.0010.000000T0000Z-080509T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN-
823 PM EDT THU MAY 8 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT/730 PM CDT/ FOR
SULLIVAN COUNTY...
THE STORMS THAT CAUSED THE FLASH FLOODING WERE DECREASING IN
STRENGTH AND MOVING EAST OF THE COUNTY. SOME HIGH WATER MAY CONTINUE
ON ROADS MAINLY IN THE EAST CENTRAL AND SOUTHEAST PORTIONS OF THE
COUNTY. USE CAUTION WHEN TRAVELING IN AREAS WHERE PONDING OF WATER
IS COMMON.
LAT...LON 3916 8766 3921 8759 3925 8758 3926 8761
3926 8726 3890 8725 3891 8754 3896 8753
3899 8759 3900 8758 3906 8759 3911 8766
3914 8767
TIME...MOT...LOC 0023Z 180DEG 0KT 3908 8743
$$
HAINESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:00 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 8, 3:00 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EDT THU MAY 8 2008 .DISCUSSION...FOR PUBLIC FORECAST MAIN FOCUS WILL BE ON TIMING OF RAIN CHANCES OVER NEXT SEVERAL DAYS. RAIN WAS STILL OCCURRING OVER MOST OF OUR FORECAST AREA WITH THE EXCEPTION OF THE FAR SOUTHWEST AND SCATTERED SHOWERS WERE THE RULE THERE. LOW PRESSURE WAS OVER SOUTHERN ILLINOIS AT 18Z. MODELS TRACK THIS SURFACE LOW ACROSS THE OHIO VALLEY TONIGHT AND RAIN WILL END MOST AREAS BY MIDNIGHT AFTER A S/W MOVES THROUGH. A WEAK S/W WILL TRACK ACROSS OUR REGION LATE FRIDAY. EVEN THOUGH QPF WILL BE LIGHT MODELS ARE SHOWING MORE QPF WITH EACH RUN AND WILL FINALLY MENTION POPS WITH THIS SYSTEM EVEN THOUGH THE MODELS SEEM TO BE OVERDOING RAIN AMOUNTS WITH THIS SYSTEM. WITH THE SURFACE LOW TRACKING FAR TO OUR SOUTH WILL KEEP HIGHEST POPS AND QPF IN OUR SOUTHERN REGION. THERE WILL BE ANOTHER BREAK IN PRECIP LATE FRIDAY NIGHT AND SATURDAY. THEN A STRONGER S/W WILL AFFECT US LATE SATURDAY NIGHT AND SUNDAY INTO EARLY SUNDAY NIGHT. BOTH NAM AND GFS ARE TRENDING SLOWER AND STRONGER WITH THIS SYSTEM. IN THE EXTENDED ANOTHER S/W WILL AFFECT US MAINLY TUESDAY NIGHT INTO THURSDAY PERIOD. HPC NUMBERS SEEM REASONABLE AND ONLY MINOR CHANGES MADE. && .AVIATION...DISCUSSION FOR 18Z TAFS. RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST 6 HOURS OF THE TAF PD BEFORE GRADUALLY COMING TO AN END THROUGH TONIGHT. BUFKIT SOUNDINGS SHOW A SATURATED ATMS THROUGH TONIGHT. THE EXCEPTION IS KLAF WHERE LLVL DRY AIR WORKS INTO THE SITE AFTER MIDNIGHT. KIND...KHUF AND KBMG WILL LIKELY REMAIN CLOUDY THROUGH MOST OF THE PD BUT CIGS WILL IMPROVE FROM IFR TO MVFR/VFR INTO FRIDAY AFTERNOON. IF SKIES DO CLEAR SOMEWHAT THEN FOG WILL BE AN ISSUE. AT THIS TIME WILL GO AS LOW AS 2SM AND REEVALUATE CLOUD CLEARING FOR THE 00Z ISSUANCE. AFTER RAIN CLEARS UP TONIGHT EXPECT DRY CONDITIONS THROUGH THE REMAINDER OF THIS TAF PD. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...SALLY PUBLIC...JH
Hazardous weather outlook, May 8, 5:49 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 549 AM EDT THU MAY 8 2008 INZ021-028>031-035>038-040>042-045-046-048-049-055>057-062>065- 072-091000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-HANCOCK- HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR- JENNINGS- 549 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ039-043-044-047-051>054-091000- HAMILTON-VERMILLION-PARKE-MARION-VIGO-CLAY-OWEN-MORGAN- 549 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED. LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067>069-091000- SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN- 549 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED. LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK. PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE THREAT THIS WEEKEND. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ070-071-091000- LAWRENCE-JACKSON- 549 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK. PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE THREAT THIS WEEKEND. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:03 PM EDT | River Flood Warning | IND | Hamilton, Marion | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Marion, Morgan | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Marion, Morgan | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Greene, Owen | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 17 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 17 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Knox, Sullivan | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Knox, Sullivan | 15 hr |
| May 7, 8:03 PM EDT | River Flood Warning | IND | Clay, Greene | 15 hr |
| May 8, 11:12 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 25 hr |
| May 8, 11:12 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 16 days |
| May 8, 11:12 AM EDT | River Flood Warning | IND | Gibson, Knox | 17 days |
| May 8, 7:57 PM EDT | Flash Flood Warning | IND | Greene | 47 min |
Nearby
Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.